Starting insulin

By jbird777 Latest Reply 2011-05-31 00:42:05 -0500
Started 2011-05-30 01:08:03 -0500

I have been a type 2 diabetic for almost 12 years now. Suddenly the pills no longer work and my numbers have been all over the place. My doc started on insulin about a month ago (levimire and novolog). My numbers are still high, even though my doc has added 5 more units of levimire about a week ago.
My husband says I should just be patient and wait and my numbers will soon come down. Has anyone else had this experience when starting insulin?

8 replies

Tigereyze209 2011-05-30 22:40:40 -0500 Report

It took about a month for my system to stabilize when I started on my Novalin. Then again, I am borderline, and if I could drop about 80 pounds, they say it is possible that I might be able to stop taking it.
In any case, it can take time, but you should be able to level out.
The three prongs of treatment, diet, exercise and medication.
It can be a challenge to keep all in balance, but the end results are defiantly worth it.

Harlen 2011-05-30 21:10:20 -0500 Report

Are you counting carbs???
How menny do you takin in a day ?
If your going to use insulin and you wish to be incharge of you ,you will need to know how to count carbs.
Best wishes

AuntieM234 2011-05-30 14:50:00 -0500 Report

I haven't had the experience. When I was first diagnosed, my levels were so high that I had to begin with insulin then convert to pills. Definitely don't blame yourself for having to go on insulin. You know, you only have so much control over your body. Just do everything you are supposed to do and your body will adjust accordingly. If your pancreas ceases producing insulin, you have no control over that. I hope your transition from the pills and journey with the insulin are relatively easy for you. Good luck.

majikinfl 2011-05-30 14:23:49 -0500 Report

I recently read that having to start insulin is NOT a failue but just the pancreas failing to adequately control insulin output or to cease function. It will likely happen to all Type 2's eventually If I can find the article I will post a link. I do know it takes a while, sometimes more than 6 months to get back to an even keel when medications, regardless of the type, are changed or add. Hang in there…

realsis77 2011-05-30 14:15:03 -0500 Report

Hi. Yes when I started my insulins I needed a few increases until I got that perfect dose for me that did the trick. I take a 24 hour insulin called lantus and then I take humulin R for meals. I needed adjustments along the way but now I got the perfect amount for my body of both.for my meal insulin I adjust with what my numbers say but have a solid number of units I take for my 24 hour insulin. It does take some time but if your still running high id call my doctors office and let them know. Perhaps a different insulin might work better for you or another dose increase. Don't go too long running high because damage can occur. Sometimes it only takes a phone call to the doctors office and they can adjust over the phone. Mine did. But either way discuss this with your doc so your numbers can come down. In my expirence the insulin did the trick immedatly once I had the correct dose. So don't wait too long. One insulin didn't cut it for me but once I got my second one and my dose increases I was good to go! I wish you the best and don't wait talk to your doc soon! God bless, and I hope I've helped in some way!

jbird777 2011-05-31 00:42:05 -0500 Report

Thank you so much realsis, you have helped me so much. I plan to call my doc first thing in the morning.

Type1Lou 2011-05-30 14:01:49 -0500 Report

Dear Jbird,
I've been using insulin for 35+ years and during that time, my body has changed which means my insulin requirements have also changed. I'm working with an endocrinologist now to regain better control and have found that counting carbs and adjusting the Novolog dose accordingly is the key to better control. (I take Lantus in the morning and Novolog before each meal) Insulin, alone, will not give you better BG's. You need to determine how many carbs you are eating and how those carbs may affect you readings…my experience will not necessarily match yours. Exercise and emotions are also a factor in your blood sugars. When I'm upset, or sick, my BG's will go higher. If I exercise, my blood sugars will be lower. All of these factors need consideration. Have you changed any dietary habits that may have caused you to need insulin?

Wishing you success in finding the answers you need and the strength to make the right choices for better health.

Next Discussion: Why Control Blood Sugars? »